Chemotherapy-induced neutropenia and fever in patients receiving cisplatin-based chemotherapy for ovarian malignancy Academic Article Article uri icon

Overview

MeSH Major

  • Coronary Disease
  • Depressive Disorder
  • Inflammation Mediators

abstract

  • Fifty-six episodes of chemotherapy-induced neutropenia and fever occurred in forty-three patients receiving cisplatin-based combination chemotherapy for ovarian cancer. All patients were treated with broad-spectrum antibiotics including gentamicin. Twelve of fifty-six episodes were associated with positive cultures; in six patients a single organism was isolated, and the other six patients had polymicrobial infection. The mean duration of antibiotic therapy was 6.5 days. One patient died of sepsis. Fifty-five episodes had a successful outcome. There was no antibiotic-related morbidity. Based on this review we recommend broad-spectrum antibiotic therapy for chemotherapy-induced neutropenia with fever. The regimen of gentamicin plus ticarcillin and clavulanic acid (ceftazidime for penicillin-allergic patients) is effective as initial therapy. Additional agents (i.e., vancomycin) may be necessary in culture-positive patients based on sensitivity testing of bacterial isolates. Gentamicin can be safely administered to patients receiving cisplatin-based chemotherapy without compromising ability to continue cisplatin therapy in subsequent treatment cycles.

publication date

  • January 1991

Research

keywords

  • Academic Article

Identity

Digital Object Identifier (DOI)

  • 10.1016/0090-8258(91)90077-I

PubMed ID

  • 1989909

Additional Document Info

start page

  • 17

end page

  • 20

volume

  • 40

number

  • 1